Cardiac Risks With Antibiotics Azithromycin, Levofloxacin Supported by VA Data

March 10, 2014

COLUMBIA, SC – Data from a large cohort of patients enrolled at US Veterans Affairs (VA) medical centers support recent conclusions that treatment with the antibiotic azithromycin (Zithromax/Zmax, Pfizer) significantly increases the risk of death and cardiac arrhythmia in the first five days of treatment[1].

In addition, investigators showed the antibiotic levofloxacin (Levaquin, Janssen Pharmaceuticals) was associated with a significantly increased risk of death and cardiac arrhythmia when compared with patients treated with amoxicillin.

"Like all medications, clinicians should remember that the uses of antibiotics are not free of serious adverse events," lead author Dr Gowtham Rao (University of South Carolina School of Medicine, Columbia, SC) told heartwire . "For every patient, we should weigh the risks and benefits of antibacterial therapies and promote patients to be part of a shared decision making."

As the researchers also point out in their paper, which is published March 10, 2014 in the Annals of Family Medicine, there are other antibiotic options for patients, especially if the patient is older or may have cardiac comorbidities.

For senior author Dr Scott Strayer (University of South Carolina), the findings have clinical relevance, given that these medications are often overprescribed.

"The findings are particularly important in light of the fact that nearly 50% of patients continue to receive antibiotics, especially broad-spectrum antibiotics, for illnesses such as 'acute cough,' which may not require antibiotics at all," he told heartwire . "If we assumed that 50% of the 40 million outpatient prescriptions for azithromycin written in 2011 were unnecessary, then based on the data, it may be reasonable to estimate 4560 deaths were caused by [this] antibiotic."

FDA Issued Warning in 2013

In March 2013, the US Food and Drug Administration (FDA) warned that azithromycin carried an increased risk of potentially fatal arrhythmia among patients at high baseline risk. Specifically, the FDA stated that azithromycin can cause prolongation of the QT interval and trigger torsades de pointes

The FDA stated that patients at risk for the azithromycin-induced arrhythmia were those with existing prolonged QT interval, low blood levels of potassium or magnesium, or bradycardia or those currently taking antiarrhythmic medications. Elderly patients and those at high risk for cardiovascular disease were also considered to be more susceptible to the adverse effects of azithromycin.

Questions about the cardiovascular safety of azithromycin emerged after an observational study of Medicaid patients published in 2012 in the New England Journal of Medicine showed there was a significantly elevated risk of cardiovascular deaths during five days of azithromycin therapy. This risk was greatest in patients with a high baseline risk of cardiovascular disease. Similar risks were observed among patients treated with levofloxacin, according to the FDA, although the agency has not issued a formal warning about the drug's potential arrhythmogenic effects.

Other macrolide antibiotics like azithromycin, including erythromycin and clarithromycin, have been shown to increase the risk of QT-interval prolongation, torsades de points, and polymorphic ventricular tachycardia.

Analysis of 1.6 Million Antibiotic Prescriptions

In the VA analysis, Rao and colleagues studied 979 380 individuals who received an outpatient prescription of amoxicillin, 594 792 who received azithromycin, and 201 798 who were prescribed levofloxacin.

Veterans who received azithromycin had a significantly increased 48% higher risk of death and a 77% higher risk of cardiac arrhythmias in the first five days of treatment when compared with those treated with amoxicillin. These higher risks did not extend beyond day 5, but the researchers point out that azithromycin is a short-course antibiotic typically prescribed for five days only.

In contrast, those who received levofloxacin had a significantly increased risk of death and cardiac arrhythmia during all 10 days of treatment, although the risks were significantly higher in the first five days. The risk of death and cardiac arrhythmia was 149% and 143% higher in the first five days when compared with amoxicillin-treated patients and 95% and 75% higher, respectively, between day 6 and day 10.

The findings, conclude the researchers, "when taken in context of the traditional duration of drug treatment and the most common duration of antibiotic dispensed in our cohort, support the hypothesis of short-term increased risk during the dispensation cycle of the drug—ie, for azithromycin five days, for levofloxacin at least 10 days—when compared with amoxicillin."

Recently, there has been a growing backlash among some experts and professional societies against the use of azithromycin for treating common infections. There is a concern that it is used too often and has contributed to widespread antibiotic resistance.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....